Blog
About

22
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Seizures after intravenous tramadol given as premedication

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          A 35-year-old, 50-kg female with a history of epilepsy was scheduled for elective breast surgery (fibroadenoma) under general anaesthesia. She was given glycopyrrolate 0.2 mg, ondansetron 4 mg and tramadol 100 mg i.v. as premedication. Within 5 min, she had an acute episode of generalised tonic–clonic seizure that was successfully treated with 75 mg thiopentone i.v. and after 30 min, she was given general anaesthesia with endotracheal intubation. Surgery, intra-operative period, extubation and post-operative period were uneventful. We conclude that tramadol may provoke seizures in patients with epilepsy even within the recommended dose range.

          Related collections

          Most cited references 15

          • Record: found
          • Abstract: found
          • Article: not found

          Tramadol intoxication: a review of 114 cases.

          Tramadol as a centrally acting analgesic is extensively used in the management of moderate to severe pain. It slightly affects opioid receptors and inhibits the reuptake of norepinephrin and serotonin in the CNS. There are reports about toxicity and abuse of tramadol. The objective of the present study was to evaluate epidemiology of intentional tramadol intoxications. All poisoning cases that admitted to Loghman-Hakim Hospital Poison Center from April to May 2007 were studied. A total of 114 cases (82 men and 32 women) of intentional tramadol intoxications with the median age of 23.66 +/- 6.87 years (range 16-54 years) were identified. Other illicit drugs were found to be used in combination with tramadol in some of the cases, which among them benzodiazepines were the most common. Tramadol overdose has been one of the most frequent causes of drug poisoning in the country in the recent years, especially in male young adults with history of substance abuse and mental disorders. Nausea, vomiting, Central Nervous System (CNS) depression, tachycardia, and seizure are the most common findings in this kind of poisoning. Cardiopulmonary arrest was found as the cause of death in cases who had ingested more than 5000 mg tramadol.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Tramadol: seizures, serotonin syndrome, and coadministered antidepressants.

             V Sansone (2009)
            This ongoing column is dedicated to the challenging clinical interface between psychiatry and primary care-two fields that are inexorably linked.Tramadol (Ultram(®)) is a commonly prescribed analgesic because of its relatively lower risk of addiction and better safety profile in comparison with other opiates. However, two significant adverse reactions are known to potentially occur with tramadol-seizures and serotonin syndrome. These two adverse reactions may develop during tramadol monotherapy, but appear much more likely to emerge during misuse/overdose as well as with the coadministration of other drugs, particularly antidepressants. In this article, we review the data relating to tramadol, seizures, and serotonin syndrome. This pharmacologic intersection is of clear relevance to both psychiatrists and primary care clinicians.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Incidence of first-time idiopathic seizures in users of tramadol.

              To assess the risk of idiopathic incident seizures among patients who ever took tramadol. Nested case-control design. General Practice Research Database from November 1996-August 1998. Eleven thousand three hundred eighty-three patients. Comparison of risks of idiopathic incident seizures during exposed and unexposed times among patients who had ever taken tramadol and other analgesics with 90-day follow-up. Among the 11,383 subjects we identified 21 cases of idiopathic seizures, 10 of which were categorized as definite cases and 11 categorized as possible cases. Three patients were exposed to tramadol alone in the previous 90 days, 10 to opiates, three to both tramadol and opiates, one to other analgesics, and four to no analgesics. The risk of idiopathic seizures was similarly elevated in each analgesic exposure category compared with nonusers, suggesting that the risk for patients taking tramadol was not increased compared with other analgesics.
                Bookmark

                Author and article information

                Affiliations
                Department of Anaesthesiology and Critical Care, RNT Medical College and Associated Group of Hospitals, Udaipur, Rajasthan, India
                Author notes
                Address for correspondence: Dr. Lalit Kumar Raiger, Dilshad Bhawan, 69 Chetak Circle, Udaipur, Rajasthan 313 001, India. E-mail: drlalitkumar@ 123456hotmail.com
                Journal
                Indian J Anaesth
                Indian J Anaesth
                IJA
                Indian Journal of Anaesthesia
                Medknow Publications & Media Pvt Ltd (India )
                0019-5049
                0976-2817
                Jan-Feb 2012
                : 56
                : 1
                : 55-57
                3327072
                22529421
                IJA-56-55
                10.4103/0019-5049.93345
                Copyright: © Indian Journal of Anaesthesia

                This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

                Categories
                Case Report

                Comments

                Comment on this article